CLIFFORD W. ZWILLICH, M.D.; FRANK D. SUTTON Jr., M.D.; THOMAS A. NEFF, M.D.; WARREN M. COHN, M.D.; RICHARD A. MATTHAY, M.D.; MILES M. WEINBERGER, M.D.
Eight patients developed grand mal seizures during intravenous theophylline therapy. None had a history of neurologic disorder, and all were acutely ill with severe pulmonary or cardiovascular disease, or both. Serum theophylline concentrations obtained within 1 hour of the seizure ranged from 25 µg/ml to 70 µg/ml, with a mean value (53 ± 4.8 µg/ml) more than twice the upper limit of the recommended therapeutic concentration. This serum theophylline concentration was greater than the concentration found in a group of patients with less severe drug-related symptoms (35 ± 1.8 µg/ml, P < 0.01). A third group of patients without drug-related symptoms had a mean theophylline serum concentration of 19 ± 2.0 µg/ml, which was less than that found in either group with toxicity symptoms (P < 0.05). Factors predisposing to the high serum concentrations in the patients with seizures were both higher drug dosage, compared with the other groups (P < 0.01), and hepatic dysfunction, which was more common in both groups with drug-related symptoms.
ZWILLICH CW, SUTTON FD, NEFF TA, COHN WM, MATTHAY RA, WEINBERGER MM. Theophylline-Induced Seizures in Adults: Correlation with Serum Concentrations. Ann Intern Med. 1975;82:784–787. doi: 10.7326/0003-4819-82-6-784
Download citation file:
Published: Ann Intern Med. 1975;82(6):784-787.
Neurology, Seizure Disorders.
Results provided by:
Copyright © 2018 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use